Arkansas, 2022

Damaging Wind in Arkansas, July 21, 2022

July 21, 2022 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon and evening of the 21st. The thunderstorms were high-based, and had a deep layer of dry air between the cloud bases and the ground, which resulted in an enhancement of the downdraft momentum due to evaporative cooling into the dry air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon and evening of the 21st. The thunderstorms were high-based, and had a deep layer of dry air between the cloud bases and the ground, which resulted in an enhancement of the downdraft momentum due to evaporative cooling into the dry air. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 1:35 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
235 PM CDT Thu Jul 21 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 213 PM CDT Thu Jul 21 2022

A wide variety of temperatures across the area this afternoon
ranging from 87 in Hugo to 107 in Wister at 2 pm. Cloud cover and
some persistent light showers are playing a large role in the
variability. Some scattered convection is starting to break out
within a corridor of deeper moisture reflected in higher dew
points from along Arkansas R valley toward north central OK.
Additional showers and storms remain possible in this corridor
through the evening, with limited downburst threat typical of
this environment. Storm coverage should decrease tonight with loss
of daytime heating.

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 213 PM CDT Thu Jul 21 2022

A mid-level wave evident over southwest OK is expected to slide
east Friday, keeping at least a limited chance of showers and
storms, both during the morning with potential for additional
development in the afternoon. Much like today, cloud cover will
play a big role in high temps, and most guidance indicated higher
dew points overall. Bottom line is many locations will again see
HI values around 105, with some notably higher readings locally,
and some lucky folks potentially falling several degrees short.
NBM temps overall appear too cool in most places Friday and have
sided with warmer ECMWF and CONSALL.

By the weekend the upper ridge will re-assert itself over the
southern plains for a return to more widespread triple digit
temps continuing into mid week. Any precip chances limited to an
outside chance of storms across far northern and eastern sections.

By the end of the forecast period, there is increasing hope for
an actual break from the current heat wave as the upper ridge
shifts more in to the western states, with the plains states
falling more under the influence of eastern CONUS trough.
Attendant northwest flow aloft should eventually drive an actual
cold front into the area by the end of next week, and should bring
a better probability of some badly needed rainfall.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Thu Jul 21 2022

VFR conditions will prevail for the majority of the period, with
continued sct to bkn mid and high level cloud cover. There is some
chance for afternoon thunderstorms across E OK, and this will be
covered by VCTS mention at TUL/RVS/MLC TAFs.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77 100  78 103 /  20  30   0   0
FSM   78 102  76 102 /  30  20   0   0
MLC   75  98  75 100 /  30  30  10   0
BVO   74 101  75 104 /  20  20   0   0
FYV   72 100  73  99 /  10  20  10   0
BYV   73 100  75  99 /   0  20   0   0
MKO   73  98  74  99 /  30  30  10   0
MIO   72 100  74 102 /  10  20   0   0
F10   73  99  75 102 /  30  40   0   0
HHW   75  97  74  98 /  20  30   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>076.

     Heat Advisory from noon to 8 PM CDT Friday for OKZ049-053>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-010-019-020-
     029.

     Heat Advisory from noon to 8 PM CDT Friday for ARZ019-020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...30
Hazardous weather outlook, Jul 21, 12:38 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
138 PM CDT Thu Jul 21 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
138 PM CDT Thu Jul 21 2022

...DANGEROUS HEAT CONTINUES TODAY OUTSIDE OF CLOUD COVER...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...East-Central and Southeast Oklahoma.
	ONSET...This Afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing...ending by sunset.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma; Western Arkansas.
	ONSET...Ongoing...ending by sunset.

DISCUSSION...

Isolated to scattered thunderstorms will be possible this
afternoon and into the early evening, primarily across areas along
and south of Interstate 40. Conditions support the potential for
localized strong to severe wind gusts due to downbursts.

The continued hot and dry conditions will increase fire weather
concerns this afternoon, focused across parts of far northeast
Oklahoma and far northwest Arkansas. Although wind speeds will
remain below critical thresholds, very dry fuels, relative
humidities as low as 20 percent and well above normal temperatures
could lead to dangerous fire behavior.

Triple digit temperatures, with heat indices between 105 and 110,
are occurring outside of cloud cover this afternoon. A Heat
Advisory is in effect from noon to 8 pm today across all of
eastern Oklahoma and most of northwest Arkansas. Continue to take
precautions to avoid heat illnesses.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...High Fire Weather and Dangerous
Heat Potential.
SATURDAY thru TUESDAY...High Fire Weather and Dangerous Heat
Potential.
WEDNESDAY...Thunderstorm...High Fire Weather and Dangerous Heat
Potential.

EXTENDED DISCUSSION...

Dangerous heat, with potential for heat stress impacts, will
continue into the first half of next week. The continued hot and
dry weather and an increase in wind speeds should also lead to
continued high fire weather concerns. Some relief from the heat is
expected for the latter half of next week.

Isolated thunderstorms may occur again on Friday across most of
eastern Oklahoma and northwest Arkansas, as well as Sunday through
Tuesday in parts of far northeast Oklahoma and far northwest
Arkansas. Greater thunderstorm chances will arrive toward the
latter part of next week as a frontal boundary sinks down into the
region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 21, 3:03 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
403 PM CDT Thu Jul 21 2022

OKZ076-212130-
Le Flore OK-
403 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern Le
Flore County through 430 PM CDT...

At 402 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Big Cedar, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Octavia...                        Big Cedar...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3452 9480 3470 9474 3467 9446 3451 9446
      3451 9476
TIME...MOT...LOC 2102Z 285DEG 21KT 3460 9469

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 3:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
418 PM CDT Thu Jul 21 2022

ARZ029-OKZ076-212145-
Sebastian AR-Le Flore OK-
418 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northwestern
Sebastian and northeastern Le Flore Counties through 445 PM CDT...

At 417 PM CDT, Doppler radar indicated outflow from nearby
thunderstorms was advancing east-northeast toward Bonanza, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fort Smith...                     Greenwood...
Barling...                        Pocola...
Hackett...                        Bonanza...
Excelsior...                      Fort Smith Regional Airport...
Jenny Lind...                     Rock Island...
Braden...                         Rye Hill...
Jenson...

This includes Interstate 540 between mile markers 12 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3510 9449 3526 9457 3536 9432 3535 9429
      3518 9421
TIME...MOT...LOC 2117Z 242DEG 20KT 3521 9445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 21, 3:22 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
422 PM CDT Thu Jul 21 2022

OKZ072-212145-
Sequoyah OK-
422 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of north central
Sequoyah County through 445 PM CDT...

At 422 PM CDT, Doppler radar indicated a strong thunderstorm over
Brushy Lake State Park, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Sallisaw...                       Muldrow...
Marble City...                    Brushy Lake State Park...
Brushy...                         Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 300 and
313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3544 9491 3562 9493 3564 9481 3564 9462
      3540 9460
TIME...MOT...LOC 2122Z 267DEG 10KT 3553 9484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 3:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
423 PM CDT Thu Jul 21 2022

OKZ070-071-212200-
Muskogee OK-McIntosh OK-
423 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern
McIntosh and central Muskogee Counties through 500 PM CDT...

At 423 PM CDT, Doppler radar indicated a strong thunderstorm over
Rentiesville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Checotah...                       Warner...
Oktaha...                         Rentiesville...
Keefeton...                       Onapa...

This includes Interstate 40 in Oklahoma between mile markers 262 and
279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3540 9556 3559 9557 3565 9527 3538 9525
TIME...MOT...LOC 2123Z 267DEG 9KT 3551 9548

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 3:33 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
433 PM CDT Thu Jul 21 2022

OKZ072-074-076-212200-
Haskell OK-Sequoyah OK-Le Flore OK-
433 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern
Haskell, south central Sequoyah and north central Le Flore Counties
through 500 PM CDT...

At 433 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Keota, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Keota...                          Bokoshe...
Cowlington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 9503 3542 9494 3537 9466 3515 9478
TIME...MOT...LOC 2133Z 290DEG 15KT 3532 9489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 3:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
439 PM CDT Thu Jul 21 2022

OKZ069-212215-
Adair OK-
439 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southern Adair
County through 515 PM CDT...

At 439 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Maryetta, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Stilwell...                       Bunch...
Adair State Park...               Maryetta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3564 9464 3564 9474 3574 9481 3585 9481
      3593 9468 3579 9450 3573 9449
TIME...MOT...LOC 2139Z 323DEG 10KT 3582 9472

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 10 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
July 21, 3:45 PM CST
Where
Sebastian County, 0.89 mi NE of Jenson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.210, -94.410

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030611.